Alert archive / North Carolina / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 15, 2014, 11:21 PM EDT for Cumberland County, Harnett County, Johnston County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2014, 11:21 PM EDT (03:21 UTC)
- Expired
- May 16, 2014, 3:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
675
WGUS52 KRAH 160321
FFWRAH
NCC051-085-101-160715-
/O.NEW.KRAH.FF.W.0011.140516T0321Z-140516T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1121 PM EDT THU MAY 15 2014
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
HARNETT COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 315 AM EDT
* AT 1120 PM EDT...TRAINED WEATHER SPOTTERS REPORTED UP TO 4 INCHES
OF RAIN ACROSS JOHNSTON COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF 1-2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO
HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3504 7909 3519 7910 3527 7922 3558 7892
3552 7871 3571 7846 3582 7826 3571 7816
3561 7813 3558 7807 3542 7816 3535 7815
3525 7841 3526 7849 3531 7854 3530 7858
3508 7867 3499 7864 3485 7850 3484 7890
$$
ELLIS1 follow-up statement
199
WGUS72 KRAH 160716
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
316 AM EDT FRI MAY 16 2014
NCC051-085-101-160723-
/O.EXP.KRAH.FF.W.0011.000000T0000Z-140516T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSTON NC-CUMBERLAND NC-HARNETT NC-
316 AM EDT FRI MAY 16 2014
...THE FLASH FLOOD WARNING FOR JOHNSTON...CUMBERLAND AND HARNETT
COUNTIES WILL EXPIRE AT 315 AM EDT...
THE HEAVY RAIN HAS ENDED...AND THE FLASH FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT. HOWEVER...SIGNIFICANT RIVER FLOODING WILL
BE AN ISSUE ACROSS JOHNSTON COUNTY THE NEXT FEW DAYS.
LAT...LON 3504 7909 3519 7910 3527 7922 3558 7892
3552 7871 3571 7846 3582 7826 3571 7816
3561 7813 3558 7807 3542 7816 3535 7815
3525 7841 3526 7849 3531 7854 3530 7858
3508 7867 3499 7864 3485 7850 3484 7890
$$
WSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 15, 10:37 PM EDT, 44 minutes earlier.
Area forecast discussion, May 15, 10:37 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1037 PM EDT THU MAY 15 2014 .SYNOPSIS... A STRONG AND SLOW MOVING COLD FRONT WILL TRACK EASTWARD ACROSS THE REGION OVERNIGHT. WEAK BUT COOL HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 PM THURSDAY... ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 AM FOR EASTERN PORTIONS OF CENTRAL NC... GIVEN THE LATEST RADAR TRENDS AND STRONG 850 MB MOISTURE TRANSPORT ACROSS THE EASTERN HALF OF THE AREA WE HAVE ISSUED A FLASH FLOOD WATCH TONIGHT FOR THE EASTERN HALF OF CENTRAL NC... ROUGHLY ALONG AND EAST OF A LINE FROM RAEFORD TO SANFORD AND ROXBORO. KRAX PRECIP ESTIMATES APPEAR TO BE UNDERDOING THE RAINFALL AMOUNTS IN THE MODERATE TO HEAVY RAINFALL. THUS... GIVEN THIS ALONG WITH THE EXPECTED MODERATE TO HEAVY RAINFALL ACROSS THIS AREA FOR AT LEAST THE NEXT SEVERAL HOURS HAVE DECIDED TO ISSUE A SHORT FUSE FLASH FLOOD WATCH. FURTHER WEST... WHERE THE COLD FRONT IS NOW MOVING INTO WE HAVE CANCELED THE FLASH FLOOD WATCH. ANY SEVERE THREAT FROM DAMAGING WINDS AND ISOLATED TORNADOES APPEARS TO BE QUITE LOW AT THIS TIME AS THE BEST WEAK INSTABILITY IS NOW GENERALLY EAST OF CENTRAL NC. AS OF 9 PM THURSDAY... WE WILL CONTINUE TO HAVE A THREAT FOR HEAVY RAIN OVERNIGHT ALONG WITH MAINLY URBAN FLOODING AS THE DEEP TROUGH ALOFT CONTINUES TO SLOWLY SHIFT EASTWARD. THIS WILL LEAD TO THE ASSOCIATED SLOW MOVING COLD FRONT SLOWLY PUSHING EASTWARD ACROSS CENTRAL NC TONIGHT INTO FRIDAY MORNING (WITH THE FRONT GENERALLY PARALLEL TO THE MID LEVEL FLOW) WITH PERHAPS A COUPLE OF SURFACE WAVES LIFTING NORTHWARD ALONG/OR AHEAD THE FRONT. THIS WILL LIKELY ENHANCE THE RAINFALL ACROSS EASTERN PORTIONS OF CENTRAL NC. GIVEN THIS AND PW VALUES ARE 1.8 TO 2.0 INCHES ACROSS OUR EASTERN PORTION OF OUR AREA IT APPEARS THE BEST CHANCE OF FLASH FLOODING WILL GENERALLY BE ALONG AND TO THE EAST OF THE TRIANGLE REGION. OUTSIDE OF THE URBAN AREAS IN THE TRIANGLE WHERE SOME FLASH FLOODING HAS BEEN REPORTED... FLASH FLOOD GUIDANCE VALUES STILL REMAIN QUITE HIGH... GENERALLY 2.5 TO 4 INCHES IN AN HOUR AND 4 TO 6 INCHES OVER A 6 HOUR PERIOD. GIVEN THE HIGH FLASH FLOOD GUIDANCE VALUES (OUTSIDE OF THE TRIANGLE REGION WHERE URBAN FLASH FLOODING IS ONGOING) WILL NOT EXPAND THE FLASH FLOOD WATCH. FOR NOW WILL LEAVE THE FLASH FLOOD WATCH IN PLACE ACROSS THE NORTHWEST/WESTERN PIEDMONT... WITH THE SURFACE FRONT STILL BACK TO THE ACROSS THE FOOTHILLS. HOWEVER... WE DO NOT EXPECT TO EXTEND THE FLASH FLOOD WATCH PASSED MIDNIGHT. GIVEN THE SLOW TIMING OF THE FRONT... PLAN ON RAISING LOW TEMPS A DEGREE OR TWO... ESPECIALLY ACROSS EASTERN PORTIONS OF THE AREA. THIS YIELD LOW TEMPS RANGING FROM THE MID 50S NW TO THE MID TO UPPER 60S EAST. && .SHORT TERM /8 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... AS OF 255 PM THURSDAY... THE FRONT WILL BE IN THE COASTAL PLAIN AROUND 12Z FRIDAY... AND CLEARING THE CAROLINA COAST AROUND 18Z. UPPER LEVEL TROUGHING WILL REMAIN IN PLACE OVER THE EASTERN US ON FRIDAY. HIGHS WILL BE A FEW DEGREES BELOW NORMAL... IN THE LOW TO MID 70S. DRIER AIR WILL BEGIN TO MOVE IN BEHIND THE FRONT... WITH SKIES BECOMING MOSTLY CLEAR. MUCH COOLER LOWS IN THE MID 40S TO LOW 50S. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 125 PM THURSDAY... SATURDAY THROUGH SUNDAY NIGHT: A SHORTWAVE ROUNDING THE BASE OF THE LONGWAVE TROUGH WILL MOVE ACROSS THE CAROLINAS ON SATURDAY. MODELS DEPICT A DECREASING TREND IN THE MOISTURE AS THE WAVE MOVES ACROSS OUR CWA...SO FOR NOW WILL KEEP THE FORECAST FOR SATURDAY DRY. HOWEVER BY SUNDAY...ANOTHER SHORTWAVE WILL CROSS OUR AREA LATER IN THE DAY. THE MOISTURE WITH THIS ONE LOOKS A LITTLE BETTER AND FARTHER NORTH...SO WILL INCLUDE A SLIGHT CHANCE POP ACROSS OUR FAR S/SE ZONES FOR THE AFTERNOON AND EVENING. TEMPS WILL RUN A FEW DEGREES BELOW NORMAL DURING THE WEEKEND UNDER THE INFLUENCE OF THE TROUGH AND ENHANCED CLOUD COVER ASSOC WITH THE AFOREMENTIONED SHORT WAVES. HIGHS IN THE MID-UPR 70S AND LOWS IN THE LOWER 50S. MONDAY THROUGH THURSDAY...A LONGWAVE RIDGE WILL BUILD ACROSS THE MISSISSIPPI RIVER VALLEY...DEEP SOUTH...AND TN VALLEY. OUR AREA WILL REMAIN UNDER NW FLOW ON THE EAST SIDE OF THIS RIDGE. WHILE MOST OF THIS PERIOD SHOULD BE DRY ACROSS OUR AREA WITH THE RIDGE BUILDING EAST...WE'LL HAVE TO WATCH THE WEAK DISTURBANCES AND RESULTING CONVECTIVE COMPLEXES THAT WILL LIKELY BE MOVING ACROSS THE TOP OF THE RIDGE AND DOWN THE EAST SIDE. ONE SUCH WAVE IS PROGGED TO MOVE ACROSS THE MID ATLANTIC REGION ON WEDNESDAY...AND MAY BRING A SLIGHT CHANCE FOR SHOWERS/TSTMS ACROSS OUR N/NE ZONES. TEMPS DURING THE FIRST HALF OF THE WEEK WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL GIVEN THE N/NW FLOW...BUT WILL WARM BACK TO OR ABOVE NORMAL BY MIDWEEK AS THE SFC HIGH MOVES TO OUR S AND E AND THE MIDLEVEL RIDGE BUILDS TOWARD THE CAROLINAS. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... AS OF 802 PM THURSDAY... WIDESPREAD MVFR/IFR CEILINGS AND MVFR VISIBILITY DUE TO RAIN SHOWERS WILL PLAGUE ALL TAF SITES IN CENTRAL NC THIS EVENING. AFTER 05Z...WILL START TO SEE IMPROVING AVIATION FLIGHT CONDITIONS DEVELOP IN THE WEST AS A SURFACE COLD FRONT CROSSES THE REGION. THIS IMPROVING TREND WILL PROGRESS EASTWARD OVERNIGHT...REACHING THE COASTAL PLAIN INCLUDING KRWI BY 10Z. FRIDAY...BREEZY WESTERLY SURFACE WINDS WILL USHER COOLER DRIER AIR INTO CENTRAL NC RESULTING IN VFR CONDITIONS. NO CROSSWIND ISSUES ANTICIPATED AS SFC GUSTS SHOULD BE LESS THAN 20KTS. VFR CONDITIONS SHOULD PREVAIL THROUGH EARLY NEXT WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM EDT FRIDAY FOR NCZ007>011-024>028- 040>043-076>078-086-088-089. && SYNOPSIS...WSS NEAR TERM...BSD SHORT TERM...SEC LONG TERM...NP AVIATION...WSS
Hazardous weather outlook, May 15, 10:27 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1027 PM EDT THU MAY 15 2014 NCZ007>011-024>028-040>043-076>078-086-088-089-160930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-HOKE- CUMBERLAND-SAMPSON- 1027 PM EDT THU MAY 15 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BRING AN ADDITIONAL TWO TO THREE INCHES OF RAIN TO THE EASTERN SECTIONS OF CENTRAL NORTH CAROLINA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNS OF FLOODING. NCZ021>023-038-039-073>075-083>085-160930- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE- ANSON-RICHMOND-SCOTLAND- 1027 PM EDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 15, 10:12 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1012 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 5 NW DURHAM 36.03N 78.98W
05/15/2014 M5.80 INCH DURHAM NC COCORAHS
RAIN TOTAL SINCE 1 PM.
&&
EVENT NUMBER RAH1401393
SHARPLocal storm report, May 15, 10:17 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1017 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 7 S OXFORD 36.20N 78.58W
05/15/2014 M4.09 INCH GRANVILLE NC COCORAHS
&&
EVENT NUMBER RAH1401394
SHARPLocal storm report, May 15, 10:34 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1034 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HEAVY RAIN 6 NNW COATS CROSSROADS 35.59N 78.60W
05/15/2014 M3.58 INCH JOHNSTON NC COCORAHS
AT HWY 42 AND HWY 50
&&
EVENT NUMBER RAH1401395
ELLISLocal storm report, May 15, 11:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1105 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 2 ENE RALEIGH 35.82N 78.60W
05/15/2014 M4.67 INCH WAKE NC NWS EMPLOYEE
4.67 INCHES OF RAIN WAS REPORTED NEAR CAPITAL BLVD AND
THE I-440.
&&
EVENT NUMBER RAH1401396
BSDLocal storm report, May 15, 11:12 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1112 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 3 NW SURL 36.36N 78.92W
05/15/2014 M4.59 INCH PERSON NC COCORAHS
STORM TOTAL SO FAR.
&&
EVENT NUMBER RAH1401397
SHARPLocal storm report, May 15, 11:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1113 PM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HEAVY RAIN 2 ESE BETHEL HILL 36.49N 78.85W
05/15/2014 M4.82 INCH PERSON NC STORM CHASER
NEAR TRIPLE SPRINGS
&&
EVENT NUMBER RAH1401398
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:12 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 3 hr |
| May 15, 8:42 PM EDT | Flash Flood Warning | RAH | Wake | 6 hr |
| May 15, 9:17 PM EDT | Flash Flood Warning | RAH | Durham, Orange | 6 hr |
| May 15, 9:25 PM EDT | Areal Flood Advisory | RAH | Cumberland | 3 hr |
| May 15, 10:04 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston | 3 hr |
| May 15, 10:17 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Person, Vance | 3 hr |
| May 15, 11:06 PM EDT | Flash Flood Warning | RAH | Franklin, Granville, Person, Vance | 4 hr |
| May 15, 11:22 PM EDT | Special Weather Statement | RAH | Sampson | 53 min |
| May 16, 12:33 AM EDT | Special Weather Statement | RAH | Wayne | 42 min |
| May 16, 12:43 AM EDT | Special Weather Statement | RAH | Warren | 32 min |
| May 16, 2:44 AM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| May 16, 4:53 AM EDT | River Flood Warning | RAH | Johnston | 4 days |
| May 16, 5:03 AM EDT | River Flood Warning | RAH | Chatham | 27 hr |
| May 16, 12:31 PM EDT | River Flood Warning | RAH | Franklin | 48 hr |
| May 16, 3:53 PM EDT | Areal Flood Warning | RAH | Warren | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.